Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Kansas City, MO

March 6, 2009Daviess County, DeKalb County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 6, 2009, 11:04 PM CST for Daviess County, DeKalb County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2009, 11:04 PM CST (05:04 UTC)
Expired
Mar 6, 2009, 11:45 PM CST
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Daviess County, MO, DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 11:14 PM CSTHAIL 1Winston, MOREPORT OF SLIGHTLY LARGER THAN QUARTER SIZE HAIL AT THE JUNCTION OF I-35 AND 69.
Mar 6, 11:33 PM CSTHAIL 1Gallatin, MO1 INCH HAIL REPORTED AT WEST ENTRANCE TO GALLATIN ON HWY 6.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2709 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 070504
SVREAX
MOC061-063-070545-
/O.NEW.KEAX.SV.W.0007.090307T0504Z-090307T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 PM CST FRI MAR 6 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN DEKALB COUNTY IN NORTHWEST MISSOURI

* UNTIL 1145 PM CST

* AT 1101 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING AT LEAST QUARTER SIZE 
  HAIL.  THIS STORM WAS LOCATED NEAR OSBORN...OR 6 MILES SOUTH OF 
  MAYSVILLE...AND RACING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN BY 1125 PM CST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WEATHERBY...WINSTON...ALTAMONT AND JAMESON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LAT...LON 3986 9376 3975 9442 3983 9446 4006 9386
TIME...MOT...LOC 0504Z 246DEG 45KT 3981 9432

$$

BOOKBINDER
4 follow-up statements
000 
WWUS53 KEAX 070517
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 PM CST FRI MAR 6 2009

MOC061-063-070545-
/O.CON.KEAX.SV.W.0007.000000T0000Z-090307T0545Z/
DEKALB MO-DAVIESS MO-
1116 PM CST FRI MAR 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DAVIESS AND
EASTERN DEKALB COUNTIES UNTIL 1145 PM CST...

AT 1114 PM CST...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE 
HAIL AT THE JUNCTION OF INTERSTATE 35 AND HIGHWAY 69...NEAR THE TOWN 
OF WINSTON. THIS STORM WILL REMAIN CAPABLE OF PRODUCING AT LEAST 
QUARTER SIZE HAIL AS IT RACES NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN BY 1125 PM CST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE 
WINSTON...ALTAMONT AND JAMESON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LAT...LON 3978 9430 3988 9430 4006 9386 3986 9376
TIME...MOT...LOC 0515Z 246DEG 45KT 3987 9413

$$

BOOKBINDER
000 
WWUS53 KEAX 070524
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 PM CST FRI MAR 6 2009

MOC063-070530-
/O.CAN.KEAX.SV.W.0007.000000T0000Z-090307T0545Z/
DEKALB MO-
1123 PM CST FRI MAR 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEKALB COUNTY IS
CANCELLED...

AT 1120 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST INTO 
DAVIESS COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR 
DEKALB COUNTY IS CANCELLED.

LAT...LON 3986 9376 3980 9422 3990 9421 4006 9386
TIME...MOT...LOC 0520Z 246DEG 45KT 3989 9406

$$

MOC061-070545-
/O.CON.KEAX.SV.W.0007.000000T0000Z-090307T0545Z/
DAVIESS MO-
1123 PM CST FRI MAR 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DAVIESS COUNTY UNTIL 1145 PM CST...

AT 1120 PM CST...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT 
QUARTER SIZE FALLING ALONG INTERSTATE 35 NEAR WINSTON.  THIS MOST 
INTENSE PART OF THIS STORM WAS LOCATED 8 MILES WEST OF 
GALLATIN...MOVING NORTHEAST AT 50 MPH. 

THE SEVERE THUNDERSTORM WILL BE NEAR AND JUST NORTH OF GALLATIN 
BETWEEN 1125 AND 1135 PM CST...WITH HAIL OF AT LEAST QUARTER SIZE 
EXPECTED. 

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LAT...LON 3986 9376 3980 9422 3990 9421 4006 9386
TIME...MOT...LOC 0520Z 246DEG 45KT 3989 9406

$$

BOOKBINDER
000 
WWUS53 KEAX 070533
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 PM CST FRI MAR 6 2009

MOC061-070545-
/O.CON.KEAX.SV.W.0007.000000T0000Z-090307T0545Z/
DAVIESS MO-
1133 PM CST FRI MAR 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DAVIESS COUNTY UNTIL 1145 PM CST...

AT 1130 PM CST...DOPPLER RADAR CONTINUED TO TRACK A SEVERE 
THUNDERSTORM WITH A RECENT HISTORY OF PRODUCING LARGE HAIL. THIS 
STORM WAS LOCATED OVER GALLATIN...MOVING NORTHEAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT AREAS FROM GALLATIN TO 
JAMESPORT OVER CENTRAL AND EAST CENTRAL DAVIESS COUNTY...WITH LARGE 
HAIL OF AT LEAST QUARTER SIZE LIKELY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LAT...LON 3992 9379 3987 9401 3996 9405 4006 9386
TIME...MOT...LOC 0533Z 246DEG 45KT 3995 9386

$$

BOOKBINDER
000 
WWUS53 KEAX 070546
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1146 PM CST FRI MAR 6 2009

MOC061-070556-
/O.EXP.KEAX.SV.W.0007.000000T0000Z-090307T0545Z/
DAVIESS MO-
1146 PM CST FRI MAR 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIESS COUNTY HAS
EXPIRED...

AT 1144 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT INTO GRUNDY 
COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE.

A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY 
RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING EAST OF GALLATIN 
AND JAMESON THROUGH THE NEXT 30 MINUTES...BUT ADDITIONAL SEVERE 
WEATHER IS NOT ANTICIPATED.

LAT...LON 3992 9379 3987 9401 3996 9405 4006 9386
TIME...MOT...LOC 0533Z 246DEG 45KT 3994 9386

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:23 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 6, 10:23 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CST FRI MAR 6 2009

.DISCUSSION...

COUPLE OF SMALL CLUSTERS OF CONVECTION TIED TO A POCKET OF MID LEVEL
MOISTURE THAT POOLED AROUND THE 750MB LEVEL WILL ZIP NORTHEAST
THROUGH NORTHWEST INTO NORTH CENTRAL MO THIS EVENING. 00Z NAM/RUC
ALSO SUGGEST CONVECTION WILL INCREASE OVER THE NORTHWEST CORNER OF
MO BY MIDNIGHT. 00Z NAM ALSO SHIFTED THE BEST ISENTROPIC LIFT
NORTHWARD INTO SOUTHEAST NE AND SOUTHERN IA OVERNIGHT AS THE SURFACE
WARM FRONT BEINGS TO LIFT NORTHWARD. AFTER SEEING SURFACE WINDS
ATTAIN A BIT OF A SOUTHERLY COMPONENT ACROSS WEST CENTRAL MO AM
INCLINED TO BUY INTO THE WARM FRONT ENDING UP NORTH OF THE KC METRO
BY DAYBREAK. SO RAISED OVERNIGHT LOWS SOUTH OF THE MO RIVER AND ALSO
TRIMMED BACK THE SOUTHERN EDGE OF CHC POPS AND FOCUSED RAIN ACROSS
THE NORTHERN TOW TIER OF COUNTIES.

19

&&

.PREV DISCUSSION...
/400 PM CST FRI MAR 6 2009/
RAPID ENHANCEMENT OF CIRRUS/ACCAS FROM THE MEXICAN PLATEAU THROUGH
THE CNTRL PLAINS PER VISIBLE SATELLITE IMAGERY THIS AFTERNOON IS
CLEAR SIGN OF HEIGHTS FALLS AND JET ENERGY BEGINNING TO EJECT FROM A
DEEPENING WAVE OVER THE FOUR CORNERS REGION. THIS IS JUST A
PRECURSOR OF THINGS TO COME OVER THE NEXT 48 HOURS WITH INCREASING
DYNAMIC LIFT ACTING UPON TIGHTENING BAROCLINICITY THROUGH THE LOWER
MISSOURI RIVER VALLEY. IN FACT ALREADY...PROFILER PLOTS SHOW BACKING
AND STRENGTHENING MIDLEVEL WINDS CROSSING THE HIGH PLAINS...WHILE
SFC-H8 WINDS HAVE VEERED TO A SSWLY DIRECTION IN THE FORMATIVE
STAGES OF A VERY INFLUENTIAL LLJ FOR THE EVENING AND OVERNIGHT HOURS.

ANALYSIS OF FORECAST 295K-305K ISENTROPIC SURFACES ESSENTIALLY TELLS
THE WHOLE STORY...WITH EXTREME PACKING OF PRESSURE SURFACES
JUXTAPOSED ON THE NOSE OF A 40KT-50KT LLJ WILL LEAD TO INTENSE LIFT
AND RAPID ELEVATED CONVECTIVE DEVELOPMENT ACROSS CNTRL/NRN KANSAS
AROUND OR JUST AFTER MIDNIGHT. STEEP H7-H5 LAPSE RATES IN EXCESS OF
7 C/KM ARE ALREADY IN PLACE (FURTHER EVIDENCED BY THE WELL DEVELOPED
ACCAS FIELD THIS AFTERNOON)...AND THUNDERSTORM DEVELOPMENT ABOVE THE
LOW LEVEL INVERSION MAY BE QUITE EXPLOSIVE TONIGHT WITH MODELS
CONSISTENTLY INDICATING MUCAPES AOA 1000 J/KG. THIS ELEVATED
INSTABILITY COINCIDENT WITH THE AFOREMENTIONED ISENTROPIC LIFT AND
CLOUD BEARING 2-7KM BULK SHEAR RANGING FROM 30KT-50KT APPEARS EASILY
SUFFICIENT TO SUPPORT HAIL PRODUCING STORMS ACROSS THE NRN THIRD OF
THE FORECAST AREA. LATEST MODEL FORECASTS SHOW THE EDGE OF THE
DEEPER INHIBITING CAPPING INVERSION AND BEGINNING OF THE ISENTROPIC
SLOPE SOMEWHAT FURTHER SOUTH THAN PREVIOUS FORECASTS...SO HAVE
PUSHED BETTER MENTION OF THUNDER CHANCES SOUTH...TO NORTH OF A
KANSAS CITY TO MACON LINE (SEE SPC SWODY1 FOR MORE DETAILS).

FURTHER CONCERNS ARISE TONIGHT REGARDING HEAVY RAIN POTENTIAL...AS
LLJ WINDS VEER AND BECOME PARALLEL WITH MEAN ATMOSPHERIC WIND
VECTORS...SUCH THAT CORFIDI VECTORS BECOME MUCH SMALLER IN MAGNITUDE
AND BECOME FAR LESS PERPENDICULAR WITH THE ISENTROPIC SURFACES. WITH
CONVECTION POSSIBLY REINFORCING THE STEEPNESS OF THE ISENTROPIC
SURFACES AND CORRELATED LIFT...THIS MIGHT SUGGEST THE PREFERENCE
TOWARDS BACKBUILDING STORMS AND TRAINING PRECIPITATION ECHOES IN
SOME NARROW CORRIDOR. HAVE HELD OFF ON ANY WATCH MENTION FOR THE
TIME BEING...AS THERE IS ENOUGH UNCERTAINTY REGARDING THE AMOUNT OF
RAINFALL SUFFICIENT TO FORCE FLOODING...AS WELL AS POSSIBILITY OF
CONVECTION MOVING NORTH OF THE FORECAST AREA BEFORE DUMPING
EXCESSIVE RAINFALL.

CONVECTIVE AND SEVERE POTENTIAL SATURDAY AFTERNOON AND EVENING WILL
BE HIGHLY DEPENDENT UPON ANY AMOUNT OF SFC HEATING...AS MODELS HAVE
SLOWED THE FRONTAL PROGRESSION UNTIL LATE NIGHT SATURDAY...AND A
WELL DEFINED FOCUSING MECHANISM APPEARS TO BE LACKING. FORECAST
SOUNDINGS INDICATE A VERY EXTENSIVE MIDLEVEL CLOUD DECK DURING THE
DAYLIGHT HOURS...AND HAVE SERIOUS RESERVATIONS WHETHER ANY MEASURE
OF INSTABILITY CAN BE ACHIEVED. HAVE KEPT CHANCE/LIKELY POP MENTION
THROUGH THE DAYLIGHT HOURS...THOUGH THESE POPS MAY NEED TO BE
REDUCED WHERE THE COMBINATION OF LOW LEVEL CAPPING AND MIDLEVEL
SATURATION PRECLUDE PRECIPITATIVE PROCESSES.

MAIN CONVECTIVE SHOW SATURDAY WILL LIKELY BE DELAYED UNTIL THE LATE
EVENING/OVERNIGHT HOURS IN ASSOCIATION WITH A STRONG COLD FRONT AND
A NEGATIVELY TILTED SHORTWAVE PROPAGATING FROM NRN KANSAS TO CNTRL
IOWA. SOME CONCERN THAT VEERING LOW LEVEL WINDS AND DRYSLOT ALOFT
WILL SCOUR MOISTURE FROM THE WARM SECTOR BEFORE CAA ALOFT
DESTABILIZES THE COLUMN. ANY CONVECTION THAT CAN DEVELOP WOULD
LIKELY OBTAIN A LINEAR ORIENTATION...AND WIND FIELDS AND INTRUSION
OF DRY AIR ALOFT WOULD SUPPORT THE CHANCE FOR DAMAGING WINDS.
OTHERWISE...WITH FROPA SUNDAY...DRY DOWNSLOPING GUSTY WESTERLY WINDS
WILL LIMIT CAA EFFECTS. FAVORABLY DEEP MIXING OF WLY LOW LEVEL WINDS
COULD PRODUCE ADVISORY TYPE WINDS FOR A PERIOD SUNDAY
AFTERNOON...AND WILL NEED TO WATCH FOR SFC PRESSURE FALL MAGNITUDES
EAST OF THE CWA SUNDAY AFTERNOON.

21

MEDIUM RANGE (MONDAY-FRIDAY)

MAIN CHALLENGE IN THE EXTENDED RANGE IS TIMING OF VARIOUS OF FRONTS
AND THE PRECIPITATION CHANCES AND TEMPERATURE CHANGES ASSOCIATED
WITH THEM.

MONDAY - TUESDAY:
A WARM FRONT IS EXPECTED TO LIFT NORTHWARD THROUGH THE AREA DURING
THE DAY INCREASING MOISTURE AND INSTABILITY. THERE IS ALSO DECENT
ISENTROPIC LIFT...AROUND THE 300K SURFACE...IN ASSOCIATION WITH THIS
FRONT/MOISTURE TRANSPORT. THINKING THAT A FEW SHOWERS AND/OR
THUNDERSTORMS ARE POSSIBLE AS THE FRONT LIFTS THROUGH AS A RESULT.
INSTABILITY AND SHEAR COMBINATIONS WOULD YIELD A FEW STRONG STORMS
BUT UNCERTAINTY IN THIS IS STILL SOMEWHAT HIGH SO FOR NOW JUST
MENTIONED SLIGHT CHANCE POPS. TEMPERATURES ARE TRICKY AT BEST MONDAY
WITH QUITE A RANGE IN HIGH TEMPS POSSIBLE. IT SEEMS MOST LIKELY THAT
THE WARMEST TEMPERATURES WILL OCCUR IN SOUTHERN SECTIONS OF THE
FORECAST AREA...WHERE HIGHS COULD TOP OUT IN THE UPPER 60S TO LOW
70S.

MODELS WANT TO SPEED UP THE SYSTEM MONDAY NIGHT AND TUESDAY WITH
BOTH THE ECMWF AND THE GFS SHOWING A DRY SLOT MOVING OVER THE AREA.
CUT POPS BACK SOMEWHAT...ESPECIALLY ALONG OUR WESTERN COUNTIES...BUT
COULD EASILY SEE CHANCES REDUCED FURTHER AS CONFIDENCE IN THE SYSTEM
SETUP INCREASES. LOW TEMPERATURES ARE EXPECTED TO BE RELATIVELY
WARM...CLOSE TO OUR NORMAL HIGH TEMPERATURES... AS SOUTHERLY FLOW
PERSISTS. WITH THE FASTER PROGRESSION OF THE COLD FRONT...HIGH
TEMPERATURES WILL ONCE AGAIN BE A CHALLENGE. HIGHS WILL LIKELY BE
REACHED EARLY IN THE DAY THROUGH NORTHWEST SECTIONS AND COOL OFF
THERE AFTER WHILE THE SOUTHEASTERN HALF OF THE CWA MAY SEE
TEMPERATURES WARM INTO THE 60S AHEAD OF THE FRONT. THERE IS A CHANCE
FOR THUNDERSTORMS ALONG THE FRONT AS IT SURGES THROUGH THE FORECAST
AREA BUT THE TIMING FOR MAX HEATING AND INSTABILITY PUTS THE BEST
CHANCES ACROSS OUR EASTERN ZONES SO THE METRO MAY STAY DRY.

WEDNESDAY - THURSDAY:
COOLER WEATHER IS EXPECTED BEHIND THE FRONT FOR WEDNESDAY WITH HIGH
TEMPERATURES 5 TO 10 DEGREES BELOW NORMAL AND ONLY SLIGHT MODERATION
BY THURSDAY. A STRONG HIGH PRESSURE CENTER SETTLES OVER THE UPPER
MIDWEST WHILE TO OUR SOUTH A BIT OF COUPLED JET STRUCTURE DEVELOPS.
THIS WILL ENHANCE THE UPPER LEVEL DIFFLUENCE OVER
OKLAHOMA...ARKANSAS AND SOUTHERN MISSOURI YIELDING SOME CHANCES FOR
PRECIPITATION IN THOSE AREAS. KEPT OUR SOUTHERN COUNTIES DRY FOR
WEDNESDAY AND THURSDAY THINKING THE 1040MB HIGH PRESSURE WOULD WIN
OUT.

CDB

&&

.AVIATION...

FOR THE 00Z TAF...TRICKY FORECAST AS A DEVELOPING WARM FRONT WILL
VACILLATE BETWEEN KSTJ AND KMCI TONIGHT AND THEN SINK SOUTHWARD ON
SATURDAY. VFR CONDITIONS WITH EXTENSIVE MID AND HIGH LEVEL CLOUD
COVER THROUGH THIS EVENING. INCREASING ELEVATED INSTABILITY WILL
LIKELY LEAD TO SCATTERED CONVECTION ACROSS NORTHWEST MO LATE
TONIGHT. HAVE MORE CONFIDENCE THAT CONVECTION WILL AFFECT KSTJ
TONIGHT RATHER THAN KMCI/KMKC. HOWEVER...TIMING WILL BE AN ISSUE AT
KSTJ. WITH SUCH AN EXTENSIVE AREA OF ELEVATED INSTABILITY AND
ISENTROPIC LIFT SCATTERED SHOWERS COULD MOVE INTO NORTHWEST MO ANY
TIME AFTER 10 PM. CONFIDENCE TOO LOW AT THIS TIME TO MENTION ANY
CONVECTION AT EITHER KANSAS CITY TERMINAL SO WILL INSERT CB TO NOTE
SCATTERED ELEVATED CONVECTION WILL BE NEARBY.

NORTHWEST MO CONVECTION WILL REINFORCE THE EAST-WEST FRONTAL
BOUNDARY AND LOCATIONS NORTH OF THIS FRONT WILL LIKELY SEE MVFR
CEILINGS AFTER MIDNIGHT AND EVENTUALLY MVFR FOG...AND THIS WOULD
INCLUDE KSTJ. FEEL BETTER THREAT FOR PRECIPITATION AT KMCI AND KMKC
WILL BE IN THE AFTERNOON WHEN SCATTERED CONVECTION MAY FORM ALONG
THE FRONT AS IT SAGS SOUTHEAST.

19

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 6, 12:57 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST FRI MAR 6 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CST FRI MAR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN
KANSAS AFTER MIDNIGHT...AND MOVE INTO NORTHEAST KANSAS AND NORTHERN
MISSOURI DURING THE OVERNIGHT HOURS. GIVEN THE AMOUNT OF INSTABILITY
AND SHEAR PRESENT...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...PRIMARILY ALONG AND NORTH OF A KANSAS CITY TO MACON LINE.
LARGE HAIL WILL BE THE GREATEST THREAT WITH THESE ELEVATED
THUNDERSTORMS...AS THEY MOVE TOWARDS THE IOWA BORDER THROUGH SATURDAY
MORNING. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THUNDERSTORMS THAT MOVE OVER THE SAME LOCATIONS...ESPECIALLY FOR
COMMUNITIES NEAR THE IOWA BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS FAR NORTHERN AND
NORTHEAST MISSOURI SATURDAY MORNING...WITH THE THREAT FOR ISOLATED
SEVERE HAIL. HOWEVER...THIS THUNDERSTORM ACTIVITY WILL QUICKLY MOVE
NORTHEAST OF THE OUTLOOK AREA BY THE MID MORNING HOURS.

ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE BOTH LATE
SATURDAY AFTERNOON...AND LATE SATURDAY EVENING THROUGH SUNDAY
MORNING...IN ASSOCIATION WITH A STRONG UPPER LEVEL DISTURBANCE MOVING
TOWARDS THE REGION. EXTENSIVE CLOUD COVER SATURDAY AFTERNOON MAY
LIMIT POTENTIAL INSTABILITY...AND THUS ANY SEVERE POTENTIAL DURING
THE DAYLIGHT HOURS. SHOULD MORE SURFACE HEATING OCCUR THAN IS
CURRENTLY ANTICIPATED...A FEW SEVERE STORMS MAY BE POSSIBLE WITH
MARGINALLY SEVERE HAIL AND DAMAGING WINDS...PRIMARILY ALONG AND
SOUTH OF THE MISSOURI RIVER.

BETTER CHANCES FOR SEVERE WEATHER WILL ARRIVE LATE SATURDAY EVENING
THROUGH LATE SATURDAY NIGHT ALONG AND AHEAD OF A STRONG COLD FRONT
RAPIDLY PUSHING THROUGH THE OUTLOOK AREA. THE PRIMARY THREAT WITH
THIS ROUND OF STORMS WOULD LIKELY BE DAMAGING WINDS ALONG A POSSIBLE
SQUALL LINE...THOUGH MARGINALLY SEVERE HAIL WOULD ALSO BE POSSIBLE.

WITH NUMEROUS ROUNDS OF SHOWERS AND THUNDERSTORMS
EXPECTED...LOCALIZED RIVER AND RURAL AREAL FLOODING MAY BE EXPECTED.
SMALLER RIVER BASINS ACROSS THE NORTHERN THIRD OF THE OUTLOOK AREA
WILL BE THE MOST SUSCEPTIBLE TO FLOODING CONCERNS THROUGH SUNDAY
MORNING.

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY NIGHT THROUGH TUESDAY.
WHILE THE THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER IS LOW...A
FEW STORMS COULD POSSIBLY REACH SEVERE LIMITS DURING THE DAY ON
TUESDAY ACROSS THE FAR EASTERN COUNTIES OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT THROUGH SATURDAY
MORNING NORTH OF A LINE FROM KANSAS CITY TO MACON. SPOTTER ACTIVATION
MAY ALSO BE NEEDED IN SOME LOCATIONS SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT.

21

In the hours before

Special weather statement, Mar 6, 10:56 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CST FRI MAR 6 2009

MOZ013-014-021-070530-
CLINTON-DAVIESS-DE KALB-
1056 PM CST FRI MAR 6 2009

...SIGNIFICANT WEATHER ALERT FOR DAVIESS...DEKALB AND NORTHWESTERN
CLINTON COUNTIES UNTIL 1130 PM CST...

AT 1051 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR STEWARTSVILLE IN EXTREME
SOUTHWEST DEKALB COUNTY...OR ABOUT 15 MILES WEST OF CAMERON...RACING
NORTHEAST AT 60 MPH.

SMALL TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM CLUSTER...AS
WELL AS A BRIEF PERIOD OF TORRENTIAL RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

PEOPLE IN DAVIESS...DEKALB AND EXTREME NORTHERN CLINTON
COUNTIES...INCLUDING THE CITIES OF STEWARTSVILLE...CLARKSDALE AND
MAYSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. ALTHOUGH
NOT IMMEDIATELY LIKELY... LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD THIS STORM STRENGTHEN
FURTHER.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 11:37 PM CSTSevere Thunderstorm WarningEAXDaviess, Grundy38 min
Mar 7, 12:28 AM CSTSevere Thunderstorm WarningEAXAdair, Sullivan32 min
Mar 7, 12:53 AM CSTSevere Thunderstorm WarningEAXAdair, Schuyler22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.